Publications: Papers, Lists and Links



   Abstracts
  1. A Curious Connection Between Optimal Stopping and Branching Processes
  2. Two Choice Stopping: How much is an extra chance worth?
  3. Berry Esseen Bounds for Local Extremes and Combinatorial Central Limit Theorems, using Size and Zero Biasing
  4. Normal Approximation for Hierarchical Sequences
  5. Sampling Case-Control Studies Over Time



        papers on the arxiv server

        Gaussian Phase Transitions and Conic Intrinsic Volumes:  Steining the Steiner Formula
        Larry Goldstein, L., Nourdin, I. and Peccati, G.
        [http://arxiv.org/abs/1411.6265]

        Bounded size biased couplings, log concave distributions and concentration of measure for occupancy models
        Bartroff, J., Goldstein, L. and Işlak, Ü.
        [http://arxiv.org/abs/1402.6769]

        Size bias for one and all
       
Arratia, R., Goldstein, L. and Kochman, F.
        [http://arxiv.org/abs/1308.2729]

        Concentration inequalities via zero bias couplings

        Goldstein, L. and Işlak, Ü.
        Statistics and Probability Letters, (2014), vol 86, pp. 17-23
        [http://arxiv.org/abs/1304.5001][Elsevier]

        Stein's method and the rank distribution of random matrices over finite fields

        Fulman, J. and Goldstein, L.
        Annals of Probability, to appear
        [http://arxiv.org/abs/1211.0504]

        Stein's method for the Beta distribution and the Pòlya-Eggenberger Urn

        Goldstein, L. and Reinert, G.
        Journal of Applied Probability, (2013), vol 50, pp. 1187–1205
        [http://arxiv.org/abs/1207.1460]
       
        A Berry-Esseen bound for the uniform multinomial occupancy model
     
  Bartroff, J. and Goldstein, L.
        Electronic Journal of Probability, (2013), vol 18, article 27, pp. 1-29.
        [http://arxiv.org/abs/1202.0909][EJP]

        Clubbed Binomial Approximation for the Lightbulb Process
     
  Goldstein, L, and Xia, A.
        Probability Approximations and Beyond, Springer (2012)
        Lecture Notes in Statistics, vol. 205,  pp. 31-41. 
        Barbour, A, Chan, H.P. and Siegmund D. (Editors)
        [http://arxiv.org/abs/1111.3984][Springer][Amazon]

       Stochastic comparisons of symmetric sampling designs
       
Goldstein, L., Rinott, Y., and Scarsini, M.
       Methodology and Computing in Applied Probability (2012), vol  14, pp. 407-420
       [Springer Link][pdf]
     
       Concentration of measure for the number of isolated vertices in the Erdős-Rényi random graph by size bias couplings.
       
Ghosh, S., Goldstein, L. and Raič, M.
        Statistics and Probability Letters (2011) vol 81, pp.1565-1570.
        [arxiv.org/abs/1106.0048][SPL]

       Zero Biasing and Jack Measures
       Fulman, J., and Goldstein, L.
       Combinatorics, Probability and Computing (2011), vol 20, pp. 753-762
       [arxiv.org technical report][CPC]

       Normal Approximation by Stein's Method
       
Chen, L., Goldstein, L., and Shao, Q.M.
       Springer Verlag, 2010 [links]

       A Berry-Esseen bound with applications to vertex degree counts in the Erdős-Rényi random graph
       Goldstein, L.
       Annals of Applied Probability (2013), vol 23, pp. 617-636.
       [arxiv.org/abs/1005.4390] [AAP][Euclid]

       A Berry Esseen Theorem for the Lightbulb Process
       
Goldstein, L., and Zhang, H.
       Advances in Applied Probability (2011) vol 43.3, pp. 875-898.
       [arxiv.org/abs/1001.0612]

       Applications of size biased couplings for concentration of measures

       Ghosh, S., and Goldstein, L.
       Electronic Communications in Probability (2011), vol 16, pp. 70-83.
        [pdf][ECP]

       Size bias, sampling, the waiting time paradox, and infinite divisibility: when is the increment independent?
       Arratia, R., and Goldstein, L.
       [pdf][arXiv:1007.3910]  

       On Optimal Allocation of a Continuous Resource Using an Iterative Approach and Total Positivity
       
Bartroff, J., Goldstein, L., Rinott, Y., and Samuel-Cahn, E.
       Advances in Applied Probability (2010), vol 42, pp. 795-815.
       [pdf][arXiv:1103.0308]

      Concentration of measures via size biased couplings
      
Ghosh, S., and Goldstein, L.
       Probability Theory and Related Fields,  (2011), vol 149, pp. 271-278.
       [10.1007/s00440-009-0253-3], tech report: [arXiv:0906.3886]  

      Stochastic comparisons of stratified sampling techniques for some Monte Carlo estimators
     
Goldstein, L., Rinott, Y., and Scarsini, M.
      Bernoulli, (2011) vol 17, pp. 592-608.
      [pdf][http://arxiv.org/abs/1005.5414][Project Euclid][Bernoulli]

       The Spend-it-all Region and Small Time results for the Continuous Bomber Problem
     
 Bartroff, J., Goldstein, L., and Samuel-Cahn, E.
       Sequential Analysis (2010), vol 29, pp. 275-291.
       [http://arxiv.org/abs/1007.3025]

       
Berry-Esseen Bounds for Projections of Coordinate Symmetric Random Vectors
     
 Goldstein, L., and Shao, Q.
       Electronic Communications in Probability (2009), vol 14, pp. 474-485.
       [ECP]

       Normal approximation for coverage models over binomial point processes
      Goldstein, L., and Penrose, M. D.
      Annals of Applied Probability (2010), vol 20, pp. 696-721.
      [pdf][arXiv:0812.3084][project Euclid]

   
  Bounds on the Constant in the Mean Central Limit Theorem
      Goldstein, L.
      Annals of Probability (2010), vol 38, pp. 1672-1689.
      [pdf][arXiv:0906.5145]
 
      Efficiency of the Maximum Partial Likelihood Estimator in Nested-Case Control Sampling
      Goldstein, L., and Zhang, H.
      Bernoulli (2009), vol 15, pp. 569-597.
      [pdf][arXiv:0809.0445][Euclid][technical report]

      A Probabilistic Proof of the Lindeberg-Feller Central Limit Theorem
      Goldstein, L.
      American Mathematical Monthly (2009), vol 116, pp. 45--60
       [dvi][pdf][ps]

      L
1 Bounds in Normal Approximation
      Goldstein, L.
      Annals of Probability (2007), vol 35, pp. 1888--1930
       [dvi][pdf][ps][Euclid][arXiv:0710.3262]

      Total Variation Distance for Poisson Subset Numbers
      Goldstein, L, and Reinert, G.
      Annals of Combinatorics (2006), vol 10,  pp. 333--341
      [dvi][pdf][ps][Springer]

      Functional BRK Inequalities, and their Duals, with Applications
     
Goldstein, L, and Rinott, Y.
      Jour. Theor. Probab. (2007) , vol 20, pp. 275--293
      [dvi][pdf][ps][Springer]

      Zero Biasing and a Discrete Central Limit Theorem
     
Goldstein, L, and Xia, A.
      Annals of Probability (2006), vol 34, pp. 1782--1806
      [dvi][pdf][ps][Euclid][arXiv:math/0509444]

      Cohort Sampling Schemes for the Mantel-Haenszel Estimator
     
Goldstein, L, and Langholz, B.
      Scandanavian Journal of Statistics (2007), vol. 34,  pp. 137--154.   
      [pdf][Scand. Jour. Stat.][arXiv:math/0609333(tech report)]

      Zero Biasing in One and Higher Dimensions, and Applications
     
Goldstein, L, and Reinert, G.
      Stein's method and applications
      Institute for Mathematical Sciences Lecture Notes Series No. 5 (2005), 
     World Scientific Press, Singapore, pp. 1--18
      [dvi][pdf][ps]
      
      Maximizing expected value with two stage stopping rules
      Assaf, D., Goldstein, L., Samuel-Cahn, E.    
      Random Walks, Sequential Analysis and Related Topics,  World Scientific Press, Singapore, pp. 1--25
      [dvi][pdf][ps]

     
Optimal Two Choice Stopping on an Exponential Sequence
      Goldstein, L., Samuel-Cahn, E.
      Sequential Analysis (2006), vol 25, pp. 351--363.
      [dvi][pdf][ps]

      Berry Esseen Bounds for Combinatorial Central Limit Theorems and Pattern Occurrences, using Zero and Size Biasing

      Goldstein, L.
      Journal of Applied Probability, (2005), vol 42, pp. 661--683.
      [dvi][pdf][ps][arxiv:math/0511510]

      A Statistical Characterization of Regular Simplices
     
Abramson, I.  and Goldstein, L.
      Amer. Math. Monthly (2006) vol. 113, pp. 750-752
      [dvi][pdf][ps]
      Correction: [dvi][pdf][ps], corrected version [arxiv:math/0612163v2]

      Normal Approximation for Hierarchical Sequences
      Goldstein, L.
      Ann. Appl. Probab. (2004), vol 14, pp. 1950-1969.
      [dvi][pdf][ps][arxiv:math/0503549]

      Distributional transformations, orthogonal polynomials, and Stein characterizations
      Goldstein, L. and Reinert, G.
      Jour. Theor. Probab. (2005), vol 18, pp. 237-260.
      (In Russian) Obozr. Prikl. Prom. Mat., (OP&PM Surveys in Applied and Industrial Mathematics) 2006, v. 13, No. 1, pp. 28--50.
      [dvi][pdf][russian-pdf][arxiv:math/0510240]

      A Permutation Test for Matching

      Goldstein, L. and Rinott, Y.
      Metron  vol 61, (2003), no. 3, pp. 375-388 (2004).
      [dvi][pdf][ps][arxiv:math/0511427]

      Two Choice Optimal Stopping
      Assaf, D., Goldstein, L., Samuel-Cahn, E.
      Adv. Appl. Prob. vol 36, (2004), pp. 1116-1147
      [dvi][pdf][ps][arxiv:math/0510242]  

      Local Central Limit Theorems, the High Order Correlations of Rejective Sampling,
      and Applications to Conditional Logistic Likelihood Asymptotics
      Annals of Statistics vol 33, (2005), pp. 871-914
      Arratia, R., Goldstein, L., Langholz, B.
      [dvi][pdf][ps][arxiv:math/0506300]

      Information and Asymptotic Efficiency of the Case-Cohort Sampling Design in Cox's Regression Model
      Zhang, H., Goldstein, L.
      Journal of Multivariate Analysis vol 85, (2003), pp. 292-317
      [dvi][pdf][ps]

      Ratio Prophet Inequalities when the Mortal has Several Choices
      Assaf, D., Goldstein, L., Samuel-Cahn, E.
      Ann. Appl. Probab. vol 12, (2002), pp. 972-984
      [dvi][pdf][ps]

      Conditional logistic analysis of case-control studies with complex sampling
      Langholz, B., and Goldstein, L.
      Biostatistics, vol 2, (2001), pp. 63-84
      [pdf]

      An unexpected connection between branching processes and optimal stopping.
      Assaf, D., Goldstein, L., Samuel-Cahn, E.
      Journal of Applied Probability, vol. 37, (2000), pp. 613-626.
      [dvi][pdf][ps][arxiv:math/0510587]

      Exposure stratified case-cohort studies
      Borgan, O., Langholz, B., Samuelson, S.O., Goldstein, L., Pogoda, J.
      Lifetime Data Analysis
, vol. 6, (2000), pp. 39-58.
      [dvi][pdf][ps]

      Ascertainment correction in rate ratio estimation from case-sibling control studies of variable age-at-onset diseases
      Langholz, B., Thomas, D.C., Faucett, C., Huberman, M., Goldstein, L.
      Biometrics, vol. 55, (1999), pp. 1129-1136.
      [dvi][pdf][ps]

      A statistical version of prophet inequalities
      Assaf, D., Goldstein, L., Samuel-Cahn, E. 
      Annals of Statistics
, vol. 26, (1998), pp. 1190-1197. 
      [dvi][pdf][ps]

     Stein's Method and the Zero Bias Transformation with Application to Simple Random Sampling
     Goldstein, L.,and Reinert, G.
     Annals of Applied Probability, vol. 7, (1997), pp. 935-952.
     [dvi][pdf][ps][arxiv:math/0510619][technical report]

     A central limit theorem for the parsimony length of trees
     Steel, M., Goldstein, L., and Waterman, M.
     Advances in Applied Probability, vol. 28, (1996), pp. 1051-1071.
     [pdf]

     Risk set sampling in epidemiologic cohort studies
     Goldstein, L., and Langholz, B.
     Statistical Science, vol. 11, (1996), pp. 35-53.
     [dvi]

     Multivariate normal approximations by Stein's method and size bias couplings
     Goldstein, L. and Rinott, Y.
     Journal of Applied Probability, vol 33, (1996), pp. 1-17.
     [dvi][arxiv:math/0510586]

     Asymptotics for the maximum of half-normal plots
     Goldstein, L., and Gordon, L.
     Annals of Statistics, vol 24, (1996), pp. 2250-2265.

     Methods for the analysis of sampled cohort data in the Cox proportional hazards model.
     Borgan, O., Goldstein, L. and Langholz, B.
     Annals of Statistics, vol 23, No. 5, (1995), pp.1749-1778.
     [dvi]

     On efficient estimation of smooth functionals
     Goldstein, L.,and Khasminskii,R.
     Theory of Probability and Applications, vol.40, No.1, (1995),  pp. 199-205.
     [dvi][pdf

     Poisson, Compound Poisson and Process approximations for testing statistical significance in sequence comparisons
     Goldstein, L. and Waterman, M.
     Bulletin of Mathematical Biology,  vol. 54, No. 5, (1992)  pp. 785-812.
     [pdf]

     Approximations to profile score distributions.
     Goldstein, L. and Waterman, M.
     Journal of Computational Biology, vol. 1, No. 1 (1994),  pp. 93-104.
     [dvi][pdf]

     Asymptotic Theory for Nested Case-Control Sampling in the Cox Regression Model
     Goldstein, L. and Langholz, B.
     The Annals of Statistics, Vol. 20, No. 4. (Dec., 1992), pp. 1903-1928.

     Efficient nonparametric testing by functional estimation

     Abramson, I. and Goldstein, L.
     Journal of Theoretical Probability, vol. 4, No. 1 (1991) pp. 137-159.

     Poisson Approximation and the Chen-Stein Method
     Arratia; R., Goldstein, L. and Gordon, L.
     Statistical Science, Vol. 5, No. 4. (Nov., 1990), pp. 403-424.
     [
MR1092983 [pdf]
     [Poisson Approximation and the Chen-Stein Method]: Rejoinder
     Arratia, R., Goldstein, L., and Gordon, L. 
     Statistical Science, Vol. 5, No. 4. (Nov., 1990), pp. 432-434.
     Two Moments Suffice for Poisson Approximations: The Chen-Stein Method
     
Arratia, R., Goldstein, L., and Gordon, L. 
     The Annals of Probability, Vol. 17, No. 1. (Jan., 1989), pp. 9-25.
     [MR0972770 [pdf]

      Mean square rates of convergence in the continuous time simulated annealing algorithm in Rd

      Goldstein, L.
      Advances in Applied Mathematics,  vol. 9, (1988) , pp. 35-39.

     On the choice of step size in the Robbins Monro procedure

     Goldstein, L.
      Statistics and Probability Letters,  vol. 6, (1988),  pp. 299-303.

     Minimizing noisy functionals in Hilbert space:  An extension of the Kiefer Wolfowitz procedure
.
     Goldstein, L.
     Journal of Theoretical Probability,  vol. 1, No. 2,  (1988),  pp. 189-204.

     Mapping DNA by stochastic relaxation

     Goldstein, L., Waterman, M.
      Advances in Applied Mathematics,
vol. 8, (1987), pp. 194-207
     [pdf]